Strong Wind, Edwards
- When
- May 11, 4:00 AM CST to 3:00 PM CST
- Where
- Edwards forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.417, -88.053 (the zone’s center; the record gives no point)
A strong low pressure system tracked east-northeast across central Illinois during the morning. Strong west winds developed in the wake of a strong cold front that raced eastward across the Lower Ohio and Mid Mississippi Valleys.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A strong low pressure system tracked east-northeast across central Illinois during the morning. Strong west winds developed in the wake of a strong cold front that raced eastward across the Lower Ohio and Mid Mississippi Valleys. Peak wind gusts were generally around 50 mph. Many counties reported that trees fell, mainly the weakest trees. Numerous trees were down in Mount Vernon. In Benton, a 16-inch diameter maple tree broke about 25 feet above the ground and demolished an adjacent wooden fence. Numerous trees were down in the Franklin County town of West City, causing power outages and starting some wires burning. Other downed trees were reported in Wayne, Edwards, and Wabash Counties. Sporadic power outages occurred due to downed power lines and trees. In Saline County, a tree fell on a moving car on Illinois 34 between Galatia and Thompsonville. The car was destroyed, but nobody was injured. In Williamson County, a road crew spent 12 hours removing trees from roadways. City workers in Marion spent 9 hours clearing trees from streets. Numerous tree limbs were blown down in Union County, knocking out power to the Cobden area. Several trees were down in Carbondale, knocking out power to 147 households in the city. The ferry across the Ohio River from Cave-In-Rock, IL to Crittenden County, KY was shut down because of the winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at May 11, 1:30 AM CST, 2 hours 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
230 AM CDT SUN MAY 11 2008
.DISCUSSION...
H5 LOW HAS CLOSED OFF OVER NE MISSOURI. SFC LOW WAS SEEN JUST WEST
OF KUIN IL. DRY SLOT HAS WORKED ACROSS MOST OF THE FA...WITH
CONVECTION LINGERING UP ALONG I-64 AND ACROSS THE PENNYRILE REGION.
EXPECT WINDY CONDITIONS TO DEVELOP TODAY...WITH A CHANCE OF SHOWERS
MOST AREAS TODAY. BEST CHANCE EVV TRI-STATE TO LITTLE CHANCE TOWARD
THE MO BOOTHEEL. WILL CARRY A WIND ADVISORY FOR TODAY WITH GOOD
VERTICAL MIXING EXPECTED WITHIN THE TIGHT PRESSURE GRADIENT IN THE
WAKE OF THE DEPARTING LOW. ANY LINGERING CHANCE OF SHOWERS ACROSS
OUR EASTERN MOST COUNTIES SHOULD BE DONE WITH BY 03Z. FOR MAX
TEMPS TODAY...SHAVED A DEGREE OR TWO OFF GUIDANCE...MAINLY NORTH
1/2 WHERE CAA AND CLOUDS WILL BE MORE PROMINENT. ACROSS OUR SOUTHERN
COUNTIES...WE MAY ACHIEVE GUIDANCE VALUES IF MAY SUN WORKS THROUGH
SOME BREAKS IN THE CLOUDS.
TONIGHT THROUGH MONDAY NIGHT SHOULD BE QUIET WX WISE WITH RIDGING AT
THE SFC AND ALOFT MOVG ACROSS THE REGION. NEXT CHANCE OF CONVECTION
WILL BE TUE AFTN THROUGH WED AS THE NEXT FRONTAL SYSTEM AFFECTS
THE REGION. THE CHANCE WILL GRADUALLY GET SHUNTED A TAD TO THE
SOUTH AND EAST WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...WITH JUST
SHOWERS EXPECTED. AFTER A LINGERING SLIGHT CHANCE FRIDAY...SHOULD
BE DRY OVER THE WEEKEND. NO CHANGES WERE MADE TO THE LONG TERM PART
OF THE FORECAST.
&&
.AVIATION...
A PRIMARY AVIATION FACTOR WILL BE LOW LEVEL WINDS THIS SUNDAY
MORNING...DIMINISHING LATE THIS AFTERNOON. WEST TO NORTHWEST
WINDS ARE EXPECTED TO GUST ABOVE 30 KNOTS TODAY...DECREASING
CONSIDERABLY TOWARD 00Z WITH WINDS BELOW 10 KNOTS BY 02-04Z THIS
EVENING. IFR CEILINGS ARE FORECASTS THROUGH 18-20Z FOR KCGI AND
KPAH AND THROUGH THE TAF PERIOD FOR KEVV AND KOWB. SOME WRAP
AROUND SHOWERS COULD IMPACT KEVV AND KOWB AS WELL JUST ABOUT
ANYTIME TODAY...WITH CHANCES DECREASING OR ENDING BY THIS EVENING.
MVFR CEILINGS ARE FORECAST WITH ANY SHOWER ACTIVITY. VFR
CONDITIONS SHOULD DEVELOP OVER ALL THE REGION BY THIS EVENING.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BALLARD-CALDWELL-
CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.
MO...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BOLLINGER-BUTLER-
CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-
RIPLEY-SCOTT-STODDARD-WAYNE MO.
IL...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ALEXANDER-EDWARDS-
FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
IL-WHITE-WILLIAMSON.
IN...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR GIBSON-PIKE-POSEY-
SPENCER-VANDERBURGH-WARRICK.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 434 AM CDT SUN MAY 11 2008 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-121000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 434 AM CDT SUN MAY 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT UNTIL 7 PM FOR THE ENTIRE FOUR STATE AREA. WEST WINDS 20 TO 30 MPH WITH GUSTS TO 45 MPH WILL BE LIKELY TODAY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The national radar mosaic for the moment the first event began.
19 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93478, 93484, 93487, 93493, 93494, 93495, 93483, 93489, 93490, 93492, 93479, 93481, 93488, 93496, 93480, 93482, 93485, 93476, 93486.